As great as I feel my experience with Noopept has been, and like many things, there is always a tails side to the coin.
Most substances in general have side effects or lose their effect after a time, and the racetams and similar nootropics may be no exception.
Currently we do not know much about the nootropic drugs we can acquire, and Noopept being a newer nootropic is relatively unknown compared to its predecessors like Piracetam. Noopept’s potential for the treatment of Alzheimers disease is known, and being an unscheduled substance it has been explored by fellow psychonauts who want to witness its cognitive-enhancement potential firsthand.
This post is attempt to go through these side effects reported by those who have experienced this nootropic drug, and to help you decide if Noopept is right for you. With a healthy, respectful approach to taking Noopept from a trusted vendor, there appear to be very few side effects if at all. This post is mainly for the curious who happen upon it.
Noopept is one of the nootropics I have the most experience taking besides Piracetam, the first and best-researched racetam.
Nerve Problems as Noopept Side Effects
EDIT, April 2 2015: I don’t believe I can personally blame Noopept for the nerve impingement and muscle spasms I experienced. It’s been a long time since I took any Noopept and I am experiencing “symptoms” again. The real cause of my symptoms seems to be trying to deadlift too heavy (go figure) and not drinking enough water.
This is a side effect I can personally ascribe to Noopept and is the reason I wanted to write this post. When I was taking Noopept daily without any breaks outside of a normal cycle starting about a month ago, one of my arms began experiencing mild tingling and burning when moved in the wrong way, particularly and especially after weightlifting or other heavy lifting. These are signs of nerve impingement which I am naturally prone to experience. I did not suspect the Noopept at first, but noticed that when my symptoms disappeared or diminished, they would come back up within a few hours of dosing Noopept. When I stop taking Noopept altogether, the symptoms diminish or disappear within a day or two. One discussion thread I found on Reddit1 explains that this may be caused by the increase in NGF (Nerve Growth Factor) that occurs when taking Noopept, perhaps inflaming or causing a growth of the nerves leading to impingement symptoms where nerves running through tight spaces become “pinched”. Another poster in the same thread also explained that there may be a potential vitamin B6 deficiency based on the effects of other similar drugs, even though excessive B6 causes the same symptoms (I hadn’t started supplementing vitamin B6 until learning it may have the potential to help me). The remedy for this is to simply stop taking Noopept if you experience this side effect. I will have to determine in the near future if other racetams cause this nerve impingement to resurface, or if this is exclusive to Noopept. I cannot say that others will or will not have the same problem when taking Noopept; I have a family history of nerve impingements in the limbs. What a shame, as aside from this little problem I had a great experience with Noopept. Being an optimist, I want this relationship to work out, but I will need some time without it.
Psoriasis/Eczema/Skin Dryness as Noopept Side Effects
Edit: Skin dryness is another issue that is a chronic and inherited condition for me and I am not certain if I can blame Noopept. Still, this is worth being aware of even if it isn’t a widespread issue at all.
This is more of a side effect related to the increased NGF as found in the same Reddit thread mentioned above. While I am naturally prone to having drier skin depending on the seasons, I noticed my skin issues flare up with regular dosages of Noopept. The conclusion here is that if you are prone to dry skin, eczema, or psoriasis, you may want to avoid Noopept and other NGF-boosting supplements.
Hallucinations as Noopept Side Effects
Some users who took extremely high doses of Noopept (we’re talking in the range of grams, 10,000% higher than the recommended 10 mg doses) have reported seeing strange “flashes” and other strange visuals.
Again, this side effect can only happen if you take too much by being careless or abusive. If you are taking Noopept, you should only be taking 10 mg, which is just 1/100th of a gram. I understand it can be hard to keep up with metric doses if one has little scientific background or has otherwise been raised on Imperial units, but if you pay close attention to your measurements you’ll be alright.
Dosing Noopept sublingually (beneath the tongue) has been advised as a great way to take it.
Powder City (formerly Health Supplement Wholesalers) offers a micro-scoop that can measure out 10 mg doses.
I am not interested in abusing a drug that is understudied, so I cannot verify this side effect for myself.
Irritability and Depressed Mood as Noopept Side Effects
As with most racetams, irritability is an often-cited side effect in some people, even at typical doses. Noopept seems to be the same for some people, even though plenty have reported improved mood when taking it.
Although I have not noticed any of these side effects while taking Noopept with and without cholinergics (my favorite being the Choline and ALCAR combo to boost acetylcholine) many others have reported this. The main remedies are to take a lower dose than you are currently taking.
Generally, messing with the acetylcholine system can cause dopamine to take a dive. This is why many people add substances like caffeine or mucuna pruriens to their stacks.
Other remedies for irritability and depressed mood may be related to nutrition and overall health as these side effects are not exclusive to the drug. This is why I recommend being in excellent health instead of relying on drugs like Noopept. You have to fix the car before you can race in it.
I have written a previous post on supplements that may help with depressed mood. It is a topic I plan to revisit in the future.
Alternatives to Noopept and other racetams
I will update this list as I find more good alternatives.
Noopept does not seem to be harmful based on the evidence we currently have, and with any side effects being relatively mild or nonexistent when one is taking the correct dosage and cycling off when appropriate.
However, I do not recommend that anyone rely on any one nootropic drug or even an herbal solution until they get their nutritional needs and dietary needs met first and ensure their lifestyle is free of detrimental habits.
I repeat: nootropics are no substitute for a healthy lifestyle.
Because Noopept and similar nootropic drugs of the racetam class are so new, it is not a good idea for one to explore them if their health is sub-optimal and they are not prepared to deal with any potential side effects, known or unknown.
If you are really in need of a pick-me-up or “cognitive enhancer” with less potential for side effects, I invite you to look into natural stimulants. In that vein, caffeine and theanine is one of the best combinations available.
If Noopept, like any other substance, is approached with respect and care, it will in all likelihood treat you well in return. Just be aware and always do your research when experimenting.
Reddit – Noopept dosage of 10mg- side effect of “tingly” legs harmless? ↩